fbpx

Recently Diagnosed or Relapsed? Stop Looking For a Miracle Cure, and Use Evidence-Based Therapies To Enhance Your Treatment and Prolong Your Remission

Multiple Myeloma an incurable disease, but I have spent the last 25 years in remission using a blend of conventional oncology and evidence-based nutrition, supplementation, and lifestyle therapies from peer-reviewed studies that your oncologist probably hasn't told you about.

Click the orange button to the right to learn more about what you can start doing today.

Multiple Myeloma Symptom, Side Effect- Hyperviscosity, Blood Clots…

Share Button

Multiple Myeloma Symptom, Side Effect-“Risk factors associated with increased risk of VTE among patients with Multiple Myeloma were a history of prior VTE, lenalidomide and thalidomide therapy.”

A common multiple myeloma symptom is a blood clot (DVT). A common side effect of chemotherapy for MM are blood clots. Another symptom of MM is hyper-viscosity of blood.

Does blood hyper-viscosity increase the risk of a blood clot for a multiple myeloma patient? I can’t find definitive research that proves yes or no.

I developed a blood clot about a week after I began my induction therapy back in the spring of 1995.

As MM patients and survivors go in and out of remission, their MM symptoms and side effects can come and go for years. Decades even.

My point is that DVT aka blood clots can be a continuing health risk for the life of a MM patient/survivor. The issue for newly diagnosed MM patients is reducing the risk of blood clots.

According to the study linked below, aspirin does not reduce the risk of blood clots in multiple myeloma. A positive trend toward risk reduction of VTE was noted with warfarin. I’m not sure how much of a difference “a positive trend” makes but there we are…

The fourth study linked below from the Mayo Clinic clearly explains that oral blood thinners do reduce the risk of blood clots while also increasing the risk of bleeding.

As a long-term MM survivor, I have difficulty with therapies that can cause short, long-term and late stage side effects. My coumadin/warfarin experience taught me that while I reduced my risk of blood clot in the short-term, I greatly increased my risks of long-term and late stage side effects with coumadin/warfarin.

My approach to reducing my risk of hyper-viscosity and blood clot for the rest of my life is evidence-based, non-toxic and non-conventional (not approved by the FDA).

By about 2000, I decided that I no longer wanted to continue to take coumadin. I began supplementing with

My blood clot resolved in the ensuing years and I have not developed any blood clots since. In fact, I achieved complete remission from my MM where I remain today. I later learned that both wobenzym and omega 3 fatty acids also prevented multiple myeloma.

Please watch the video below to learn more about the evidence-based, integrative therapies to combat treatment side effects and enhance your chemotherapy.

Are you a MM survivor with a history of one or more blood clots? What therapies did you pursue to resolve your blood clot? Scroll down the page, post a question or comment and I will reply to you ASAP.

Thank you,

David Emerson

  • MM Survivor
  • MM Cancer Coach
  • Director PeopleBeatingCancer

Recommended Reading:


Venous thrombosis

“A venous thrombus is a blood clot (thrombus) that forms within a vein. Thrombosis is a term for a blood clot occurring inside a blood vessel. A common type of venous thrombosis is a deep vein thrombosis (DVT), which is a blood clot in the deep veins of the leg…”

Deep vein thrombosis

Deep vein thrombosis (DVT), is the formation of a blood clot in a deep vein, most commonly the legs.[1][a] Symptoms may include pain, swelling, redness, or warmth of the affected area.[1]

Venous thromboembolism in multiple myeloma.

” The incidence of VTE is estimated as 8 to 22 per 1,000 person-years; risk factors can be patient related (advanced age, other risk factors shared with the general population), disease-related, and treatment-related.

Disease-related risk factors can derive from the monoclonal component (rarely hyperviscosity or inhibition of natural anticoagulants) or hypercoagulability sustained by inflammatory cytokines (increased von Willebrand factor, factor VIII, fibrinogen levels, decreased protein S levels, acquired activated protein C resistance).

The 1 to 2% baseline of incident VTE associated with conventional therapies as melphalan and prednisone is at least doubled by the use of doxorubicin or other chemotherapeutic agents. The VTE rate associated with thalidomide or lenalidomide as monotherapy is similar, whereas combination with high-dose dexamethasone or multiple chemotherapeutic agents induces a multiplicative effect on the VTE rate up to 25%…

Prophylaxis should be tailored considering individual risk factors for VTE, the stage of disease, the possible occurrence of thrombocytopenia, or renal insufficiency.”

Aspirin Does Not Reduce Risk of Venous Thromboembolism in Multiple Myeloma

“Thromboprophylactic therapy with aspirin may not be effective enough for patients with multiple myeloma at high risk of developing venous thromboembolism (VTE), according to study findings presented at the 2017 American Society of Hematology Annual Meeting (ASH 2017).

Patients with MM are at high risk of developing VTE, and current guidelines recommend prophylactic therapy. The purpose of this study was to evaluate the association of aspirin and VTE…

Of the identified study patients, 1888 and 862 patients received aspirin and warfarin therapy, respectively, after multiple myeloma diagnosis. A total of 586 patients developed VTE.

After a multivariate analysis that adjusted for various VTE risk factors — such as a history of VTE and use of immunomodulatory drugs — researchers found no association between aspirin and VTE risk reduction. However, a positive trend toward risk reduction of VTE was noted with warfarin.

Risk factors associated with increased risk of VTE among patients with MM were a history of prior VTE, lenalidomide and thalidomide therapy.

The authors concluded that high-risk patients with MM may not get adequate thromboprophylaxis with aspirin.”

Blood thinners: Can I still get blood clots?

“If you’re taking a blood thinner, is it still possible to get a blood clot?

Yes. Medications that are commonly called blood thinners — such as aspirin, warfarin (Coumadin, Jantoven), dabigatran (Pradaxa), rivaroxaban (Xarelto), apixaban (Eliquis) and heparin — significantly decrease your risk of blood clotting, but will not decrease the risk to zero.

These medications must be taken exactly as directed to work safely and effectively. Taking too little of these medications may not be effective, and taking too much can lead to serious bleeding.

Also, blood thinners may not be able to lessen the strong blood-clotting tendency of an underlying disease, such as cancer…”

Hyperviscosity Syndrome in Plasma Cell Dyscrasias

“Hypergammaglobulinemia increases serum viscosity and is the most common cause of hyperviscosity syndrome. Monoclonal hypergammaglobulinemia resulting in hyperviscosity syndrome is seen in multiple myeloma and Waldenström’s macroglobulinemia.

The reasons for elevated viscosity are increased protein content and large molecular size, abnormal polymerization, and abnormal shape of immunoglobulin molecules.

Other hematologic and metabolic abnormalities seen in patients with plasma cell dyscrasias also contribute to hyperviscosity.

Symptomatic hyperviscosity is much more common in Waldenström’s macroglobulinemia (10 to 30%) than it is in myeloma (2 to 6%)…

Symptoms of hyperviscosity include constitutional symptoms; bleeding; and ocular, neurological, and cardiovascular manifestations.

Immediate therapy of symptomatic hyperviscosity is directed at reduction of blood viscosity by plasmapheresis to control symptoms.

Long-term management is directed at control of the underlying disease to prevent production of the monoclonal protein…”

Venous and arterial thrombotic risks with thalidomide: evidence and practical guidance

“Oral immunomodulatory drugs (IMiDs), namely thalidomide, lenalidomide and pomalidomide, interfere with several pathways important for disease progression…

These agents, and thalidomide in particular, are associated with higher rates of thromboembolic events, both venous and arterial.

Individual risk factors for thromboembolic events include advanced age, previous history of thromboembolism, an indwelling central venous catheter, comorbid conditions (e.g. infections, diabetes, cardiac disease, obesity), current or recent immobilization, recent surgery and inherited thrombophilic abnormalities.

Cancer therapy and cancer itself also increase the risk of thromboembolic events…”

High hematocrit as a risk factor for venous thrombosis. Cause or innocent bystander?

“Their results from the Tromsø study… show a hazard ratio of 1.25 per 5% rise in hematocrit. In a category-based analysis, a hematocrit in the upper 20th percentile was found to be associated with a 1.5-fold increased risk of venous thrombosis.

However, the important question that is not answered by this study is whether the relation is causal, or whether it can be explained by the presence of other diseases that cause both a high hematocrit and venous thrombosis…

 

Leave a Comment:

23 comments
Add Your Reply